Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Hematol. 2000 Jan;63(1):28-31.

Ciprofloxacin-warfarin coagulopathy: a case series.

Author information

1
Division of Hematology/Oncology, University of Kansas Medical Center, Kansas City, Kansas 66160-7233, USA. rellis2@kumc.edu

Abstract

Ciprofloxacin, when given to patients previously anticoagulated with warfarin, can occasionally cause an exaggerated hypoprothombinemic response and bleeding diatheses. Two such cases encountered at our institution are presented and data is combined with 64 cases reported to the Food and Drug Administration's (FDA) Spontaneous Reporting System (SRS) database, which included all cases reported from 1987 through 1997. Of 66 total cases the median age was 72 (range 36-94). The mean time to detection of the coagulopathy following the ciprofloxacin challenge was 5.5 days (n = 50). Hospitalization was reported in 15 cases, bleeding in 25 cases, and death in one case. The median prothrombin time (PT) and International Normalized Ratio (INR) was 38.0 (n = 13) and 10.0 (n = 23), respectively. The mean number of medications taken was 6.5 (n = 45). The mean time to correction was significantly shorter between the treated (2.5 days) and the untreated (4.0 days) groups (P < 0. 008). The ciprofloxacin-warfarin coagulopathy occurred most commonly in patients in their seventh decade and in those who require polypharmacy. Active treatment of the coagulopathy results in more rapid resolution than observation alone. Clinicians should be aware of the potential bleeding complications that can occur with the ciprofloxacin-warfarin drug-drug interaction.

PMID:
10602164
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center